Massachusetts, 2003Strong Wind in Massachusetts, April 16, 2003
April 16, 2003 · NWS BOX · 1 event in 1 county or zone
A strong backdoor cold front dropping south through New England brought gusty winds to the greater Boston area, which caused damage to a furniture store. Wind speeds estimated around 50 mph blew out several windows and damaged one of the walls of the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong backdoor cold front dropping south through New England brought gusty winds to the greater Boston area, which caused damage to a furniture store. Wind speeds estimated around 50 mph blew out several windows and damaged one of the walls of the building. No injuries were reported.The cold front brought a rapid drop in temperature to eastern Massachusetts. After reaching a record high of 83 degrees shortly after noon, the temperature plummeted to 63 degrees within 30 minutes of the front's passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 16, 9:00 AM EST, 5 hours earlier.
Area forecast discussion, Apr 16, 9:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1000 AM EDT WED APR 16 2003
.NEAR TERM...(THIS AFTERNOON)
EXAMINED LATEST 12Z SOUNDINGS FROM CHH...ALY AND OKX WHICH YIELDS
FULL SUN TEMPS FROM 86 TO 89 DEGREES. WL BE RAISING MAX TEMPS ACROSS
THE REGION BY AT LEAST 5 DEGREES. RECORD MAX AT PVD IN JEOPARDY.
WL BE CLOSE TO RECORD MAX AT BOS AS WELL. INSERTED CHC TSRA FROM
CT/RI/SE MA. SPC HAS AREA IN GENERAL OUTLOOK. CURRENTLY MASSAGING
THE TEMP/DEWPOINT/WX GRIDS AND WRKZFP WL BE AVBL SHORTLY. NS/WS
.SHORT TERM (TODAY THROUGH THU)...
COLD FRONT STILL SLATED TO CROSS SOUTHERN NEW ENGLAND THIS
AFTERNOON. TEMPERATURES SHOULD TOP OUT AGAIN IN THE 70S ACROSS THE
INTERIOR...WITH 60S TOWARD THE IMMEDIATE COAST...CAPE COD AND THE
ISLANDS. WILL LOWER CURRENT FORECAST TEMPERATURES SLIGHTLY AS WE
SHOULD SEE LESS SUNSHINE TODAY. TEMPERATURES ARE EXPECTED TO FALL
QUICKLY BEHIND THE FRONT LATE THIS AFTERNOON AND EVENING.
SOUTHWEST WINDS WILL QUICKLY BECOME NORTH OR NORTHEAST BEHIND THE
FRONT. WILL LEAVE SMALL CRAFT ADVISORIES IN PLACE ON MOST OF
THE COASTAL WATERS...BUT DROP BOSTON HARBOR AND NARRAGANSETT BAY.
I AM NOT EXPECTING WIDESPREAD THUNDER ALONG THE FRONT...BUT THERE IS
THE POSSIBILITY OF AN ISOLATED THUNDERSTORM OR TWO.
TEMPERATURES TONIGHT WILL BE 20-30 DEGREES COLDER TONIGHT THAN THIS
MORNING. GUIDANCE NUMBERS LOOK REASONABLE.
THURSDAY WILL BE COLDER FOR SURE AS STRONG HIGH PRESSURE SETTLES
IN. EVEN WITH PLENTY OF SUNSHINE...THE EAST COAST...CAPE COD AND THE
ISLANDS WILL STRUGGLE TO REACH 40 WITH THE NORTHEAST WIND. FARTHER
INLAND...MAX TEMPERATURES OF 40 TO 45 DEGREES LOOK GOOD TO ME.
.LONG TERM (THU NGT THRU TUE)...
NOT PLANNING ANY MAJOR CHGS ATTM. WE WL CONT TO FAVOR ETA THU NGT
INTO SAT WITH THE IDEA THAT GRTLKS SYS WL WEAKEN AS IT RUNS INTO
RDGG IN PLACE OVR NEW ENG. DECIDED TO BACK OFF ON PCPN CHCS ACRS
ERN HALF FA DUE TO STRONGER RDGG NOTED ON THIS RUN OF ETA...AND WL
RESTRICT CHC POPS TO RUFFLY NW 1/3 FA LATE FRI INTO FRI NGT.
STILL DONT BELIEVE WETTER GFS SOLN FOR WKND...ALTHO THIS RUN HAS
STARTED TO BACK OFF AND TREND TWD CANDIAN/EC SOLNS. XPCT CONTD
ONSHR FLO AS SFC RDG REMAINS IN PLACE DOWN ERN SEABOARD...WHICH
TRANSLATES TO DRY BUT COOL WX SAT/SUN. MDLS ALSO CONT TO DIFFER ON
DVLPMNT OF AN OFFSHR CLOSED LO SAT WHICH MAY EVENTUALLY IMPACT SE ZNS
SUN WITH AT LEAST MORE CLDNS AND NE FLO THAN WE ARE FCSTG ATTM...FOR
NOW WL STICK CLOSER TO ETA SOLN WHICH SHUD KEEP SYS JUST FAR ENUF
OFFSHR NOT TO AFFECT SRN NEW ENG (THIS BASED UPON ITS STRONGER SFC
RDGG WHICH IS PREFERRED OVR GFS).
ON MARINE FCST...XPCT WNDS TO REMAIN BLO SCA THRU SUN. HWVR
PROLONGED ONSHR FLO COMBINED WITH OFFSHR LO DVLPMNT SHUD LEAD TO
SEAS REACHING SCA THIS WKND AT LEAST ON S CSTL WATERS AND E OF CAPE
COD (MNLY IN E-SE SWELLS).
.BOX...
CT...NONE.
RI...NONE.
MA...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS...EXCEPT BOSTON HARBOR AND
NARRAGANSETT BAY.
SHORT TERM...BELK
LONG TERM...JWDHazardous weather outlook, Apr 16, 4:20 AM EST, 9 hours 40 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-171000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
520 AM EDT WED APR 16 2003
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
A STRONG COLD FRONT WILL DROP SOUTH ACROSS NEW ENGLAND TODAY...
REACHING THE SOUTH COAST TOWARD EVENING. IT WILL BE ACCOMPANIED BY
SCATTERED SHOWERS AND AN ABRUPT WIND SHIFT TO THE NORTH. COLDER AIR
WILL FOLLOW IN ITS WAKE TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HIGH PRESSURE OVER SOUTHERN CANADA WILL BECOME CENTERED OVER THE
MARITIMES BY THE WEEKEND...MAINTAINING A COOL ONSHORE FLOW ACROSS
SOUTHERN NEW ENGLAND. EAST TO SOUTHEAST SWELLS MAY INCREASE ON THE
COASTAL WATERS FROM PROVINCETOWN TO CHATHAM AND MONTAUK POINT OVER
THE WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.
FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
DELLICARPINI
Strong Wind, Southeast Middlesex
- When
- April 16, 2:00 PM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Arkansas, April 16, 2003$100,000 · 52 kt wind · 1 event
- Strong Wind in New York, April 16, 2003$75,000 · 1 event
- Damaging Wind in Missouri, April 16, 2003$35,000 · 61 kt wind · 1 event
- High Wind in Kansas, April 16, 2003$11,000 · 61 kt wind · 19 events
- High Wind in Oklahoma, April 16, 200356 kt wind · 14 events
- High Wind in Kansas, April 16, 200358 kt wind · 10 events
- Strong Wind in Arkansas, April 16, 2003$15,000 · 1 event
- High Wind in Texas, April 16, 20039 events
- Ice Storm in Wisconsin, April 16 to 17, 20038 events
- Ice Storm in Wisconsin, April 16 to 17, 20038 events
- Ice Storm in Minnesota, April 16 to 17, 20037 events
- High Wind in Nebraska, April 16, 200356 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348216.